Wildfire, Park
- When
- August 18, 3:00 PM MST to August 31, 11:59 PM MST
- Where
- Park County, 25 mi SW of Cody
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The Boulder Basin Wildfire was ignited on August 18 by lightning. A cold front moved through the area on August 21 bringing gusty winds that caused the fire to spread from 20 acres to 6000 acres within a day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Boulder Basin Wildfire was ignited on August 18 by lightning. A cold front moved through the area on August 21 bringing gusty winds that caused the fire to spread from 20 acres to 6000 acres within a day. Twenty-five residences and 20 commercial buildings had to be protected from the fire. A total of 11,553 acres were burned. The estimated cost of fighting the fire was 1.7 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 18, 12:55 PM MST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 155 PM MDT MON AUG 18 2003 .TONIGHT THROUGH THURSDAY... UPPER LOW PROGRESSING EASTWARD ACROSS SOUTHERN WYOMING THIS AFTERNOON WITH VERY LITTLE IN THE WAY OF SHOWERS AND THUNDERSTORMS. THE ONLY PRECIP THUS FAR HAS BEEN FROM TWO CELLS OVER THE GREEN MOUNTAINS WHICH ARE NOW NEARLY GONE. A FEW WEAK CELLS TRYING TO WORK THEIR WAY IN FROM CARBON COUNTY...THOUGH NOT AT ALL IMPRESSIVE. SMOKE STILL LINGERS AS IT REMAINS TRAPPED UNDER FRONTAL INVERSION. WILL REMOVE POPS FROM MOST OF THE WEST TONIGHT...BUT WILL LEAVE MOST AREAS IN EAST OF THE DIVIDE AS CYCLONIC FLOW STILL OVER THE CENTRAL AND EAST. UPPER LOW MOVES OUT OF WYOMING TUESDAY ALLOWING THE RIDGE TO MAKE A RETURN. THE NORTHERN STREAM KEEPS IT SOMEWHAT IN CHECK AS IT BRINGS A SHORTWAVE THROUGH WEDNESDAY AFTERNOON. ASIDE FROM THE FAR EASTERN ZONES TOMORROW...DONT HAVE ANY MENTION OF POPS TIL THURSDAY AFTERNOON WHEN THE MONSOON MAKES A RETURN. AT THIS TIME...LOOKS LIKE THE SOUTH TO HAVE THE BEST CHANCE OF TS SO HAVE ADDED ISOLD THERE. OTHERWISE TEMPS WARM AS RIDGE BUILDS IN SO 90S TO MAKE A RETURN TO THE BIG HORN BASIN TUESDAY AND MOST OF THE CENTRAL AND EAST BY WEDNESDAY. TWB .THURSDAY NIGHT THROUGH SUNDAY...RIDGE BUILDS BACK IN DURING THE PERIOD. GFS BRINGS MINOR SHORT WAVE INTO WESTERN WYO ON FRIDAY AS CUTOFF LOW OFF CALIFORNIA FILLS AND SLIDES NORTHEAST ALONG BACK SIDE OF RIDGE. 50H TROF DIGS ACROSS PACIFIC NORTHWEST BY SUNDAY...BRINGING ANOTHER CHANCE FOR PRECIP THEN. WARMER TEMPS TO RETURN...BUT WITH DECREASING AMOUNT OF DAYLIGHT...SHOULD COOL A BIT FROM RECENT READINGS. JBS .RIW...NONE.
WYZ001>020-022>030-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 546 AM MDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN TODAY. MOST OF THE ACTIVITY WILL REMAIN EAST OF THE CONTINENTAL DIVIDE...ESPECIALLY IN SWEETWATER...SOUTHEAST FREMONT... NATRONA AND JOHNSON COUNTIES. THE MAIN HAZARDS ASSOCIATED WITH THE STORMS WILL BE HEAVY RAIN...HAIL...CLOUD TO GROUND LIGHTNING AND THUNDERSTORM-OUTFLOW WIND GUSTS NEAR 50 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334854.